MAUDE Adverse Event Report: CAREFUSION, INC SIMS UTERINE CURETTE SZ 3 SHARP 11IN; CURETTE, UTERINE

CAREFUSION, INC SIMS UTERINE CURETTE SZ 3 SHARP 11IN; CURETTE, UTERINE
Model Number GL1600-003
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 01/09/2023
Type of Reportable Event Malfunction
Event or Problem Description
Material no: gl1600-003.Batch no: g19.It was reported by the customer that part of a uterine currette broke off inside patient.Part of a uterine curette broke off inside a patient.(b)(6) 2023.Additional information: do you have the lot number? yes, the lot number is g19.I was in the hospital today to verify this along with the product code.What was the procedure that was being performed? hysteroscopy + d & c.How was the instrument retrieved and were all parts recovered? the patient had been brought out of surgery and off of anesthesia.An x-ray was then performed where they discovered the broken piece was inside patient.They then brought the patient back into surgery, under anesthesia, and removed the part of the curette that broke off.All parts were recovered.Was there a medical procedure performed to verify if the instrument was in the patient¿s body, such as an x-ray? yes, an x-ray was performed to verify that the instrument piece was inside the patient.What was the patient¿s outcome? patient was fine/had no issues and was discharged the same day.Was the procedure completed as planned? yes, the procedure was completed as planned.Do you have photos of the reported issue on the instrument? yes, i attached the photos the customer provided me.The affected curette is on the right in both pictures 2 & 3.The additional curette on the left was pictured for comparison.Please use the attached label to return the affected instrument for evaluation.My contact at (b)(6), has the shipping label and will be sending in the instrument out today.
 
Additional Manufacturer Narrative
Pr # (b)(4).10jan2023 writer sent the customer an email acknowledging receipt of the complaint and requested follow up information including as to if there was any patient impact related to this event.Writer provided contact information.Device not yet evaluated, if the device is evaluated a follow up will be sent.
 
Additional Manufacturer Narrative
6911288 follow up mdr: upon receipt, the complaint sample received a visual examination.The following markings were found on the device: v.Mueller, g19, gl1600-003, ce, and 3.No evidence was found that the device is not authentic.Upon visual examination, the complaint failure mode is confirmed, the distal most piece of the curetted separated from the remainder at a welded joint.Another notable observation is that the straight shaft of the device has been bent (damaged) and has at least 2 distinct bends in it, the bend planes being separate planes, on bend is approximately 1 inch distal of the handle, the other is approximately 3 inches distal of the handle.This device is manufactured by welding the distal tip 42f003-10, which has a male protrusion into the distal end of shaft 31-300-653.The distal tip was observed under 30 times magnification, and evidence of fusion was visible around 360° of the joint.The tip, at the joint has a larger diameter than the shaft, after welding the shaft and tip are blended together to create a seamless joint.Because evidence of the fused metal is visible all the way around the distal tip, it can be stated that the blending operation did not eliminate the fused metal.To further try to rule out over-blending as a cause, the diameter of the joint at the point of failure was compared to the dimension specifications of 31-300-653 and 42f003-10 at the joint, and the diameter was found to be near the nominal specification for 31-300-653.Note that this is not design criteria for the finished device, this analysis was done in a good faith effort to determine if a manufacturing step was a root cause for the complaint failure mode, and no grounds for determining over-blending occurred were found.A review of the complaint history log was performed, no other complaints for gl1600-003 with a date code of g19 were identified to indicate other customers have experienced similar issues with product from the same production batch.A review of the device history record (dhr) was also performed, no non-conformance were identified which could have contributed to the complaint failure mode.It is the investigators judgement that regular surgical use of a uterine curette would not cause the bends in the shaft that were observed.It was also observed that the curette tips have a couple dings on the sharp side that could indicate that at least twice the tip has made impact with a hard metal surface.The force of such an impact, may have contributed to the failure of the joint.The bending stresses that permanently deformed the shaft of this device also likely played a roll in the failure of this joint.Based on the dinged-up curette tip, and the bends in the shaft of the device, this joint was most likely weakened through handling outside of surgical use, and the weakened joint failed entirely when the device was subjected to tensile stress that occurred during surgical use.Lastly, this device has a date code of g19 indicating it was manufactured in july 2019 and is approximately 3.5 years old.The device has faded, slightly discolored laser etching indicating this device saw a reasonable amount of use before the complaint failure mode occurred and the device was removed from services.Based on: 1) signs of customer damage in the bent shaft and dinged up curette tip 2) evidence of weld fusion around 360° of the welded joint that failed 3) the absence of any evidence of excessive blending removing too much fused metal 4) the absence of complaints from any other customer for gl1600-003 with a date code of g19 to indicate other customers were experiencing similar issues with product from the same production batch, and 5) the absence of any non-conformances in the manufacturing record for this device, which could have contributed to the complaint failure mode, the most probable root cause of the complaint failure mode is customer damage.
 
Event or Problem Description
Material no: gl1600-003.Batch no: g19.It was reported by the customer that part of a uterine currette broke off inside patient.Verbatim: part of a uterine curette broke off inside a patient.11jan2023 additional information: do you have the lot number? yes, the lot number is g19.I was in the hospital today to verify this along with the product code.What was the procedure that was being performed? hysteroscopy + d & c.How was the instrument retrieved and were all parts recovered? the patient had been brought out of surgery and off of anesthesia.An x-ray was then performed where they discovered the broken piece was inside patient.They then brought the patient back into surgery, under anesthesia, and removed the part of the curette that broke off.All parts were recovered.Was there a medical procedure performed to verify if the instrument was in the patient¿s body, such as an x-ray? yes, an x-ray was performed to verify that the instrument piece was inside the patient.What was the patient¿s outcome? patient was fine/had no issues and was discharged the same day.Was the procedure completed as planned? yes, the procedure was completed as planned.Do you have photos of the reported issue on the instrument? yes, i attached the photos the customer provided me.The affected curette is on the right in both pictures 2 & 3.The additional curette on the left was pictured for comparison.Please use the attached label to return the affected instrument for evaluation.My contact at putnam, has the shipping label and will be sending in the instrument out today.

Brand Name
SIMS UTERINE CURETTE SZ 3 SHARP 11IN
Common Device Name
CURETTE, UTERINE
Manufacturer (Section D)
CAREFUSION, INC
5 sunnen drive
st. louis MO 63143
Manufacturer (Section G)
CAREFUSION, INC
5 sunnen drive
st. louis MO 63143
Manufacturer Contact
andrew elia
5 sunnen drive
st. louis, MO 63143
8015652341
MDR Report Key16279916
Report Number1923569-2023-00003
Device Sequence Number6785545
Product Code HCY
UDI-Device Identifier10885403044632
UDI-Public(01)10885403044632
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/22/2023
Report Date (Section F) 02/01/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberGL1600-003
Device Catalogue NumberGL1600-003
Device Lot NumberG19
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Event Location Hospital
Date Report to Manufacturer01/09/2023
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 01/09/2023
Supplement Date Received by Manufacturer01/09/2023
Initial Report FDA Received Date02/01/2023
Supplement Report FDA Received Date02/22/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/01/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown
Date Report Sent to FDA02/01/2023